Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Morristown, TN

February 28, 1997Cherokee County, North Carolina

NWS Morristown, TN issued this flash flood warning at Feb 28, 1997, 2:34 PM EST for Cherokee County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1997, 2:34 PM EST (19:34 UTC)
Expired
Feb 28, 1997, 6:15 PM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 281937
FFWMRX
NCC039-282330-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
234 PM EST FRI FEB 28 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 615 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST NORTH CAROLINA
 
   ...CHEROKEE COUNTY
 
THE FLASH FLOOD WARNING FOR CHEROKEE COUNTY HAS BEEN EXTENDED UNTIL 615
PM EST. FLOODING CONTINUES ALONG THE HIWASSEE RIVER...THE VALLEY
RIVER...AND CREEKS LEADING INTO BOTH OF THOSE
RIVERS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
HSA/BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:00 AM EST, 11 hours 34 minutes earlier.

Area forecast discussion, Feb 28, 3:00 AM EST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
300 AM EST FRI FEB 28 1997

CURRENT SFC ANALYSIS SHOWS TWO DISTINCTIVE BOUNDARIES. A SURFACE
TROUGH LOCATED FROM NE TN TO NRN MS WHICH IS HELPING TO FOCUS A
SOLID BAND OF LIGHT TO MODERATE ACROSS MUCH OF OUR CWA THIS MRNG.
IFLOWS AND MRX WSR-88D SHOWS PCPN AMOUNTS ARE VARYING FROM ONE-
TENTH TO ONE-QUARTER INCH WITH THIS BAND OF RAIN. THIS AREA OF
RAIN WILL CONTINUE OVER CWA MOST OF THE MRNG.

A COLD FRONT WAS LOCATED FROM WESTERN VA-WESTERN NC-NRN GA-CENTRAL AL.
BHM RADAR SHOWS A NEARLY SOLID LINE OF SHOWERS AND THUNDERSTORMS WITH
THIS LINE WITH THE MOVEMENT OF THE PCPN NEWD. BOTH ETA/NGM SHOW A
DECENT AMOUNT OF WEDGING TAKING PLACE JUST E OF THE APPALACHAINS
HELPING TO SAG FNT INTO NRN NORTH CAROLINA WHICH WILL SLOW NWD
MOVEMENT OF FNT ACRS MRX CWA TODAY. BOTH ETA/NGM ARE SIMILAR IN
MOVEMENT OF WRM FNT ACRS THE REGION...BUT THE QPF ARE DIFFERENT. I
PREFER THE ETA SOL...BUT FEEL ETA QPF IS A LITTLE UNDER-DONE GIVEN
THE HIGH PWS JUST SOUTH OF THE FNT. GIVEN THE PRESENCE OF THE RIGHT
REAR QUAD OF UPR JET OVER THE AREA AND UPSLOPE FLOW THROUGH AT LEAST
THIS MRNG...EXPECT LOCALLY HEAVY RAINS FOR SE TN/SW NC/ERN TN MTNS
TODAY. AT THIS TIME...FEEL A WATCH IS NOT NEEDED. OTHERWISE...CAT
POPS SEEM REASONABLE...EXCEPT FOR LIKELY POPS ACRS SW VA/NE TN.

MODELS IN GENERAL AGREEMENT WITH MOVING UPR TROUGH...CURRENTLY ACRS
THE ROCKYS...EWD INTO THE PLAINS BY SAT AFTERNOON WITH A SERIES OF
WEAK S/WVS PROGGD TO MOV ACROSS THE REGION THRU 48 HOURS. ETA/NGM
SHOW WARM FNT FINALLY MOVING NORTH OF THE FORECAST TONIGHT. AT THAT
TIME...IT IS HARD TO FIND MUCH OF A LIFTING MECHANISM FOR PCPN
EXCEPT FOR POSSIBLY A WK S/WV IN STG SW FLOW AND UPSLOPE FLOW. SINCE
THE GULF WILL BE WIDE OPEN WITH ABUNDANT MOISTURE...WOULD CONTINUE
WITH A 50 PERCENT POP. FOR SAT...PRESSURE GRADIENTS TIGHTEN ACROSS
THE TN VALLEY AS UPR TROUGH MOVES OUT INTO THE PLAIN STATES. GRIDDED
SHOWS BOUNDARY LYR WINDS INCR TO 30 KNOTS WITH 850 MB WINDS OF 50
KNOTS +...SO EXPECT A WINDY DAY IS ON TAP FOR SAT. THE STG LO LVL JET
WILL PUMP IN UNSEASONABLY WARM AND MOIST AIR INTO THE REGION. CD FNT
IS PROGGD TO MV TO THE MS RIVER BY LATE SAT WITH ANOTHER SQUALL LINE
ANTICIPATED WITH IT. LATER SHIFTS WILL NEED TO WATCH AND PLAN FOR
A POSSIBLE SVR WEATHER EVENT FOR SATURDAY NIGHT ACRS MRX CWA.

HWVR...FOR SAT...I AGAIN SEE LITTLE LIFT FOR CONVECTION...HWVR...GIVEN
ABUNDANT MOISTURE WOULD CONTINUE WITH A CHC OF SHOWERS AND
THUNDERSTORMS.

AS FOR TEMPS...CLOUDS AND RAIN WILL TEND TO KEEP TEMPS DOWN SOME
TODAY...BUT A 10 DEGREE RISE SEEMS REASONABLE...PER GUIDANCE. A MILD
NIGHT IS ON STORE FOR FRI NIGHT WITH LOWS FROM NEAR 50/LWR 50S SW VA/
NE TN TO UPR 50S/NEAR 60 SE TN. IF SKIES ARE ABLE TO BREAK SOME
SATURDAY...I EXPECT SOME RECORD HIGHS TO BE BROKEN. WOULD TREND TWD
THE WARMER FWC HIGHS FOR SATURDAY.

HAVE A GOOD DAY...

DH

In the hours before

Local storm report, Feb 28, 1:11 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
115 PM EST FRI FEB 28 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    TOMATLA, NORTH CAROLINA   NC   FLOODING
02/28/97   CHEROKEE                       VALLEY RIVER OUT OF BANKS,
                                          VARIOUS SMALL TRIBUTARIES
                                          FLOODING

948 AM     MURPHY, NORTH CAROLINA    NC   FLOODING
02/28/97   CHEROKEE                       SEVERAL SMALL STREAMS
                                          BANKFULL, SOME OVERFLOWING.

1230 PM    ETOWAH, ATHENS (VICINITY) TN   FLOODING
02/28/97   MCMINN                         COUNTY ROADS 427, 501, 527,
                                          750, 783 CLOSED FROM WATER.
                                          SMALL CREEKS OUT OF BANKS.

1230 PM    BIG SPRING (VICINITY)          TN   FLOODING
02/28/97   MEIGS                          SEVERAL SMALL CREEKS OUT OF
                                          BANKS

BOYD
Local storm report, Feb 28, 1:45 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
145 PM EST FRI FEB 28 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     DECATUR                   TN   FLOODING
02/28/97   MEIGS                          FORK CREEK OVERRAN COUNTY
                                          ROAD 322, IMPEDING TRAFFIC
                                          TEMPORARILY

                                          MANY NORMALLY DRY CULVERTS
                                          OVERFLOWING

BOYD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:18 PM ESTFlash Flood WarningMRXCherokee4 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.